Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 230, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 9, 2012, 8:41 PM EDT for 7 counties in South Carolina. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2012, 8:41 PM EDT (00:41 UTC)
- Expired
- Aug 9, 2012, 9:45 PM EDT
- In force
- 64 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Aiken County, SC, Fairfield County, SC, Kershaw County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 7 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 8:45 PM EDT | TSTM WND GST | Chapin, SC | TREES DOWN NEAR CHAPIN HS |
| Aug 9, 8:50 PM EDT | TSTM WND DMG | 2 Ene Lexington, SC | TREES DOWN ON MINERAL SPRINGS RD AT SHOAL CREEK RD |
| Aug 9, 9:00 PM EDT | TSTM WND GST 0 | Columbia, SC | TRAINED SPOTTER ESTIMATED 45 TO 50 MPH WIND GUSTS ON BULL STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1243 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 943 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
688
WUUS52 KCAE 100041
SVRCAE
SCC003-039-055-063-071-079-081-100145-
/O.NEW.KCAE.SV.W.0230.120810T0041Z-120810T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
841 PM EDT THU AUG 9 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHWESTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHEASTERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
WESTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 945 PM EDT
* AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 6 MILES NORTH OF LEESVILLE TO 11 MILES SOUTHWEST OF
GASTON...AND MOVING NORTHEAST AT 35 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE FIVE POINTS...FORT
JACKSON...WOODFIELDS...WINNSBORO...WEST COLUMBIA...ST. ANDREWS...
SPRINGDALE...SOUTH CONGAREE...RED BANK...PINE RIDGE...OAK GROVE...
LEXINGTON...LEESVILLE...IRMO...GASTON...FOREST ACRES...
DENTSVILLE...COLUMBIA...CAYCE AND ARCADIA LAKES
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3439 8094 3414 8074 3386 8100 3388 8100
3387 8104 3381 8104 3363 8121 3358 8127
3401 8163 3457 8127
TIME...MOT...LOC 0041Z 214DEG 29KT 3402 8150 3373 8126
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 7:25 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 9, 7:25 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 725 PM EDT THU AUG 9 2012 .SYNOPSIS... A SLOW MOVING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN POSSIBLE INTO THE WEEKEND. COOLER AND DRIER WEATHER WILL FOLLOW AS THE FRONT MOVES TO THE ATLANTIC COAST. MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE NEXT WEEK AS MORE WEATHER DISTURBANCES APPROACH THE AREA FROM THE NORTHWEST. && .NEAR TERM /TONIGHT/... HIGHEST CHANCE OF SHOWERS AND THUNDERSTORMS SHOULD BE EARLY THIS EVENING AS PLENTY OF ENERGY SHOULD BE STILL AVAILABLE. CATEGORICAL POPS EARLY THIS EVENING 00Z-03Z...THEN EVENTUALLY TO CHANCE AND SLIGHT CHANCE. WILL HAVE TO MONITOR FOR STRONG TO POSSIBLY SEVERE PULSE STORMS FOR THE NEXT FEW HOURS. WITH PLENTY OF CLOUD COVER FOR MUCH OF THE NIGHT...TEMPERATURES WILL ONLY FALL INTO THE UPPER TO MIDDLE 70S. CLOUDS MAY THIN ENOUGH BY MORNING TO ALLOW OVERNIGHT LOWS TO REACH THE LOWER 70S IN SOME LOCATIONS. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... A STRONG SHORT WAVE CARRYING A COLD FRONT CURRENTLY OVER THE OHIO VALLEY WILL GIVE THE REGION A GOOD CHANCE FOR MORE THUNDERSTORMS FRIDAY INTO SATURDAY...INCREASED POPS LATE FRIDAY AFTERNOON AND FRIDAY NIGHT TO LIKELY AND LOWERED HIGH TEMPERATURES A COUPLE OF DEGREES...A COMPROMISE WITH THE NAM AND OUR CURRENT FORECAST. THE STRONG SYSTEM WILL ALSO GIVE THE AREA A CHANCE FOR SEVERE THUNDERSTORMS WITH SPC PLACING THE UPSTATE OF SOUTH CAROLINA INTO A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY. CLOUDY SKIES AND RAINFALL WILL KEEP TEMPERATURES LOWER. FOR TIMING OF THE FRONTAL MOVEMENT FOLLOWED THE GMOS GUIDANCE...LINGERING POPS INTO SUNDAY MORNING. && .LONG TERM /SUNDAY THROUGH THURSDAY/... A SHORT WAVE RIDGE WILL TRY TO BUILD IN ACROSS THE SOUTHEAST UNITED STATES EARLY IN THE PERIOD. THIS SYSTEM WILL INTERACT WITH SHORT WAVE TROUGHS MOVING SOUTHEAST OUT OF THE MIDWEST. KEPT SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS MONDAY...TUESDAY AND WEDNESDAY. THE RIDGE WILL ALLOW ALLOW HIGH TEMPERATURES TO WARM BACK INTO THE LOWER 90S BEGINNING SUNDAY. USED A COMBINATION OF NAM/GFS/MOS GUIDE FOR THE OTHER WEATHER ELEMENTS. && .AVIATION /00Z THURSDAY THROUGH TUESDAY/... IN THE NEAR TERM...WILL CONCENTRATE ON POSSIBILITY OF SHOWER AND THUNDERSTORM ACTIVITY AFFECTING THE TERMINALS. CURRENT RADAR INDICATES SHRA/TSRA WILL AFFECT DNL/AGS IN THE NEAR TERM...AND WILL LIKELY HOLD TOGETHER ENOUGH TO WARRANT INCLUSION IN THE OTHER TAFS FOR THIS EVENING/EARLY TONIGHT. AFTER CONVECTION DISSIPATES TONIGHT...CONCERN WILL SHIFT TO POSSIBLE FOG/STRATUS DEVELOPMENT. WILL TAKE A BLEND OF THE LATEST ARRAY OF MODEL GUIDANCE...AND NOT GO TOO PESSIMISTIC THIS FAR OUT. UNCERTAINTIES INCLUDE HOW LONG CONVECTION...AND CONVECTIVE DEBRIS CLOUDINESS...HANGS AROUND. SCATTERED THUNDERSTORMS POSSIBLE AGAIN FRIDAY AFTERNOON AND EVENING...WILL MAINTAIN MENTION OF VCSH FOR NOW. EXTENDED AVIATION OUTLOOK...AN UNSETTLED WEATHER WILL PERSIST THROUGH SUNDAY. A COLD FRONT WILL MOVE SLOWLY THROUGH THE REGION FRIDAY THROUGH SUNDAY...THEREBY INCREASING THE CHANCE OF CONVECTION. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 9, 5:04 AM EDT, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 504 AM EDT THU AUG 9 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100915- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 504 AM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 9, 7:49 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
749 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM TSTM WND GST 2 WNW AUGUSTA 33.47N 82.03W
08/09/2012 M49 MPH RICHMOND GA ASOS
43 KNOT...OR 49 MPH...WIND GUST MEASURED AT AUGUSTA
DANIEL FIELD.
&&
DCMLocal storm report, Aug 9, 8:04 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
804 PM EDT THU AUG 9 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM TSTM WND DMG 4 NNW AUGUSTA 33.51N 82.03W
08/09/2012 RICHMOND GA LAW ENFORCEMENT
LARGE TREE LIMBS DOWN ON WASHINGTON RD AT
BERTRAM RD
&&
IRIS SYSTEMLocal storm report, Aug 9, 8:09 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
809 PM EDT THU AUG 9 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM TSTM WND DMG 2 NNW AUGUSTA 33.48N 82.01W
08/09/2012 RICHMOND GA LAW ENFORCEMENT
TREE DOWN ON MILLEDGE RD AT BATTLE ROW
&&
IRIS SYSTEMLocal storm report, Aug 9, 8:15 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
815 PM EDT THU AUG 9 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM TSTM WND DMG 3 NE MARTINEZ 33.54N 82.05W
08/09/2012 COLUMBIA GA LAW ENFORCEMENT
COLUMBIA COUNTY SHERIFF REPORTED TREE DOWN
ON STEVENS CREEK ROAD AND OLD STEVENS CREEK
ROAD.
&&
IRIS SYSTEMLocal storm report, Aug 9, 8:31 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
831 PM EDT THU AUG 9 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 7 W SNELLING 33.24N 81.58W
08/09/2012 M55 MPH BARNWELL SC OTHER FEDERAL
WIND GAGE AT P AREA IN THE SAVANNAH RIVER
SITE MEASURED A PEAK WIND GUST OF 55 MPH.
&&
IRIS SYSTEMSpecial weather statement, Aug 9, 8:32 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
832 PM EDT THU AUG 9 2012
SCZ021-028-100130-
FAIRFIELD-RICHLAND-
832 PM EDT THU AUG 9 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD AND
RICHLAND COUNTIES THROUGH 930 PM EDT...
AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES SOUTHWEST OF COLUMBIA...MOVING NORTH AT
25 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ARCADIA LAKES...COLUMBIA...DENTSVILLE...FOREST ACRES...IRMO...ST.
ANDREWS...WINNSBORO...WOODFIELDS AND FIVE POINTS...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3437 8078 3393 8098 3397 8104 3399 8105
3402 8110 3405 8112 3408 8115 3410 8120
3440 8111
TIME...MOT...LOC 0032Z 196DEG 20KT 3397 8111The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:32 PM EDT | Special Weather Statement | CAE | Richland | 58 min |
| Aug 9, 8:55 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 2 hr |
| Aug 9, 9:47 PM EDT | Special Weather Statement | CAE | Clarendon, Kershaw, Lancaster, Lee, Sumter | 58 min |
| Aug 9, 11:22 PM EDT | Areal Flood Advisory | CAE | Chesterfield, Kershaw, Lancaster | 53 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.